North Dakota, 2016

Damaging Winds in North Dakota, August 18, 2016

August 18, 2016 · NWS BIS · 3 events in 2 counties and zones

A cold front moved through western and central North Dakota with scattered thunderstorms during the early morning hours, and pushed into the James River Valley where enhanced instability and shear were noted. Strong thunderstorm wind gusts developed, with the strongest winds occurring over the Jamestown area where many trees were damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$50,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A cold front moved through western and central North Dakota with scattered thunderstorms during the early morning hours, and pushed into the James River Valley where enhanced instability and shear were noted. Strong thunderstorm wind gusts developed, with the strongest winds occurring over the Jamestown area where many trees were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 18, 5:37 AM CST, 26 minutes earlier.

Area forecast discussion, Aug 18, 5:37 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
637 AM CDT THU AUG 18 2016

.UPDATE...
Issued at 631 AM CDT Thu Aug 18 2016

Thunderstorms continue to push through the James River Valley with
the strongest storm now located in Stutsman County. For early
morning update have adjusted precipitation chances towards the
current trend. Cold front now appears to be pushing its way well into
southern North Dakota. Updates have been sent.

&&

.SHORT TERM...(Today and tonight)
Issued at 315 AM CDT Thu Aug 18 2016

Early this Thursday morning a cold front stretched across North
Dakota just north of Interstate 94. Showers and thunderstorms are
expected to continue to fire along and north of the front this
morning as low level convergence remains strong and a potent low
level jet continues to feed moisture over the frontal boundary.

As the front tracks further south it will encounter increasingly
unstable air and more favorable shear. Therefore, thunderstorms
may intensify across southern North Dakota later this morning and
into the afternoon. Strong or even isolated severe storms aren't
out of the question this morning and afternoon across portions of
far southern North Dakota.

Cooler and drier air will move in from the northwest this morning
and bring an end to precipitation from northwest to southeast
through the day.

.LONG TERM...(Friday through Wednesday)
Issued at 315 AM CDT Thu Aug 18 2016

A deep Hudson Bay low is expected to bring a wave through central
Montana Thursday night which will bring showers and scattered
thunderstorms to southwest North Dakota Friday. As this feature
moves across the baroclinic zone left from the recent cold front
more abundant showers and thunderstorms will form but now mainly
along and south of the North Dakota border Friday.

Cooler and drier air will spread south into the region Friday and
Saturday. Highs will be in the 60s and lower 70s both days.
Additionally morning low temperatures will feel quite brisk with
readings in the 40s. This will be followed by a slow moderating
trend next week into the 70s and 80s. The chance for precipitation
will be low through next Tuesday when a slight chance of
thunderstorms arrives.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 631 AM CDT Thu Aug 18 2016

MVFR or IFR conditions will accompanying isolated to scattered
thunderstorms. Also, localized MVFR to IFR cigs will be possible
over far western North Dakota this morning in the wake of a
passing cold front. Otherwise, VFR conditions are expected.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...JJS
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...AJ
Hazardous weather outlook, Aug 18, 2:14 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
314 AM CDT THU AUG 18 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190815-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
314 AM CDT THU AUG 18 2016 /214 AM MDT THU AUG 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS WILL BE POSSIBLE TODAY. A FEW ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE SOUTH THIS AFTERNOON...WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SOUTH ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TONIGHT...BUT SPOTTERS SHOULD
REPORT ANY HAIL OR STRONG WINDS THEY OBSERVE TO THE NATIONAL
WEATHER SERVICE OFFICE IN BISMARCK.

AJ

In the hours before

Local storm report, Aug 18, 5:03 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
603 AM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 AM     HEAVY RAIN       2 S HARVEY              47.74N  99.94W
08/18/2016  M1.45 INCH       WELLS              ND   MESONET

            RAIN REPORT FROM HARVEY NDAWN SITE.

&&

JJS
Local storm report, Aug 18, 5:05 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
605 AM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 AM     HEAVY RAIN       1 W MOHALL              48.76N 101.54W
08/18/2016  M1.12 INCH       RENVILLE           ND   MESONET

            RAIN REORT FROM MOHALL NDAWN SITE.

&&

JJS
Special weather statement, Aug 18, 5:40 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
640 AM CDT THU AUG 18 2016

NDZ025-037-048-181245-
STUTSMAN ND-LA MOURE ND-FOSTER ND-
640 AM CDT THU AUG 18 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STUTSMAN...NORTHEASTERN
LAMOURE AND SOUTHEASTERN FOSTER COUNTIES UNTIL 745 AM CDT...

AT 639 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR KENSAL TO 9 MILES NORTH OF GACKLE.
MOVEMENT WAS SOUTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...MEDINA...WIMBLEDON...KENSAL...MARION...YPSILANTI...
ADRIAN...BUCHANAN...SPIRITWOOD LAKE...MONTPELIER...CLEVELAND...
SPIRITWOOD...PINGREE...COURTENAY...DICKEY...EDMUNDS AND MILLARTON.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4645 9833 4684 9944 4747 9889 4739 9850
      4733 9850 4733 9847 4663 9844 4663 9819
TIME...MOT...LOC 1139Z 299DEG 38KT 4735 9872 4676 9914

SCHILD
Local storm report, Aug 18, 5:43 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
643 AM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     HEAVY RAIN       8 NE ANAMOOSE           47.96N 100.12W
08/18/2016  M1.50 INCH       PIERCE             ND   PUBLIC

            RELAYED TO NWS BY BROADCAST MEDIA.

&&

JJS
Local storm report, Aug 18, 5:44 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
644 AM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 AM     HEAVY RAIN       14 SE HARVEY            47.63N  99.72W
08/18/2016  M2.25 INCH       WELLS              ND   PUBLIC

            RELAYED TO NWS BY BROADCAST MEDIA.

&&

JJS
Local storm report, Aug 18, 5:58 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
658 AM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 AM     HEAVY RAIN       22 NE KENMARE           48.90N 101.74W
08/18/2016  M2.25 INCH       RENVILLE           ND   CO-OP OBSERVER

            STORM TOTAL AFTER MIDNIGHT

&&

AC

The radar

The Fargo/Grand Forks radar (KMVX), 122 km away, was scanning. The volume nearest the first event began at 12:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stutsman

When
August 18, 6:03 AM CST to 6:09 AM CST
Where
Stutsman County, 0.84 mi NW of (Jms)jamestown Muni
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
46.940, -98.690

Thunderstorm Wind, Stutsman

When
August 18, 6:05 AM CST to 6:12 AM CST
Where
Stutsman County, 0.84 mi NW of Jamestown
Measured
65 kt (75 mph) measured gust
Property damage
$150,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
46.910, -98.710

Many trees were damaged throughout Jamestown.

Thunderstorm Wind, La Moure

When
August 18, 7:18 AM CST to 7:21 AM CST
Where
La Moure County, 0.69 mi N of Verona
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.380, -98.070

Emergency management reported thunderstorm wind gusts of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655687, 655688, 655690.